Colorado, 2014

Hail in Colorado, May 6, 2014

May 6, 2014 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail, up to golfball size, at the intersection of Weld County Roads 59 and 74. The hail piled up to 6 inches deep on the roadway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to golfball size, at the intersection of Weld County Roads 59 and 74. The hail piled up to 6 inches deep on the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 6, 8:05 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, May 6, 8:05 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
905 PM MDT TUE MAY 6 2014

.UPDATE...
ISSUED AT 904 PM MDT TUE MAY 6 2014

EVENING SHOWERS AND THUNDERSTORMS DEVELOPED OVER BOULDER AND
LARIMER COUNTIES AND THEN MOVED NORTHEAST ACROSS WELD COUNTY. THE
LAST OF THESE SHOWERS ARE OVER NORTH-CENTRAL WELD COUNTY AND
SHOULD DISSIPATE OR MOVE INTO THE NEBRASKA PANHANDLE BY 930 PM.
THE SURFACE LOW PRESSURE AREA LINGERING OVER EASTERN COLORADO
TONIGHT WILL HELP TO KEEP LOW LEVEL MOISTURE IN PLACE ACROSS THE
PLAINS. EVENING MODELS CONTINUE TO SHOW AN UPPER DISTURBANCE
MOVING OUT OF THE MOUNTAINS TOMORROW AFTERNOON WHICH WILL HELP
ORGANIZE A ROUND OF SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST
COLORADO. THE LATEST RUNS OF THE RAP SHOW 2000+ JOULES OF CAPE ON
THE PLAINS BY 18Z. WILL UPDATE THE FORECASTS TO INCLUDE HIGHER
POPS ON THE PLAINS TOMORROW AFTERNOON AND EVENING. ALL INGREDIENTS
SEEM LIKE THEY WILL BE IN PLACE TO PRODUCE SOME HEALTHY STORMS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 352 PM MDT TUE MAY 6 2014

SOUTHWEST FLOW ALOFT OVER COLORADO AT THIS TIME WITH UPPER TROUGH
ACROSS THE GREAT BASIN. STEADY STREAM OF MID AND HIGH LEVEL MOISTURE
CONTINUES OVER AREA...BEGINNING TO SHOW SOME DECREASE. ACROSS
PLAINS...EARLIER SURGE CREATED HAVOC WITH WINDS IN DENVER AREA.
WINDS NOW TRENDING EAST SOUTHEAST MOST AREAS AS WEAK CYCLONE
DEVELOPS NORTH OF DENVER. SOUTHERLY WINDS PREVAILING ALONG THE
PALMER DIVIDE AND LINCOLN COUNTY. SURFACE DEWPOINTS INCREASED A
BIT BEHIND SURGE WITH READINGS MAINLY IN THE 30S EXCEPT LOWER 50S
NEAR THE WYOMING AND NEBRASKA BORDERS. AIRMASS DRIER ALONG THE
PALMER DIVIDE WITH DEWPOINTS IN THE MID TEENS TO MID 20S. FIRE
DANGER REMAINS ELEVATED ACROSS LINCOLN COUNTY WITH OCCASIONAL WIND
GUSTS TO 25 MPH AND HUMIDITY READINGS IN THE LOW TEENS. AT THIS
TIME...NO DEVELOPING STORMS OVER THE FAR NORTHEAST CORNER...BUT
CAPES IN THIS AREA HAVE BEEN INCREASING. FOR TONIGHT...SOUTHWEST
FLOW ALOFT TO CONTINUE. SHORT TERM MODELS INDICATE THE SURFACE
CYCLONE MOVING EAST INTO WASHINGTON COUNTY THIS EVENING WITH
NORTHERLY WINDS ALONG THE NORTHERN BORDER AND SOUTHWESTERLIES
ELSEWHERE ACROSS THE PLAINS. DEEPER MOISTURE STILL EXPECTED ALONG
THE NEBRASKA AND WYOMING BORDERS. WILL CONTINUE THE LOW POPS THIS
AREA. ENOUGH SHEAR DURING THE EVENING FOR THE POSSIBILITY OF
THUNDER. MAIN THREAT WILL BE GUSTY OUTFLOW WINDS. OTHERWISE...DRY
CONDITIONS TO PREVAIL WITH INCREASING MID LEVEL MOISTURE. ON
WEDNESDAY...UPPER TROUGH BEGINS MOVING TOWARD COLORADO WITH
INCREASING ASCENT AND MOISTURE BY THE AFTERNOON. SHOULD BEGIN TO
SEE SOME SHOWERS DEVELOPING ACROSS THE MOUNTAINS DURING THE
MORNING HOURS ALONG WITH A FEW THUNDERSTORMS WITH A BETTER CHANCE
OROGRAPHICS WEAK...BUT COLD ENOUGH SOME SNOW ABOVE 10000 FEET AGL
ESPECIALLY IN THE MORNING WITH PERHAPS SOME LIGHT ACCUMULATION
OVER THE PASSES. ACROSS THE PLAINS...BEST LIFT WILL BE ACROSS THE
NORTHERN BORDER AND WILL KEEP SOME CHANCE OF SHOWERS NORTH OF
DENVER AND AKRON. AIRMASS LOOKS UNSTABLE ENOUGH FOR A FEW STORMS.
BY THE AFTERNOON...MODELS SHOW SURFACE CYCLOGENESIS OVER EAST
CENTRAL COLORADO WITH SURFACE FRONT ACROSS THE NORTHERN BORDER.
THIS FRONT EXPECTED TO SLIDE SOUTH THROUGH THE AFTERNOON. SHOULD
SEE THE CHANCE OF SHOWERS AND THUNDERSTORMS SHIFT SOUTH THROUGH
THE AFTERNOON. FORECAST SOUNDINGS INDICATED FAVORABLE SHEAR AND
CAPES AROUND 1200 J/KG EAST OF A STERLING TO AKRON LINE AT 21Z.
SHEAR WEAKER FURTHER WEST WITH LESS CAPE. APPEARS BEST CHANCE FOR
SEVERE STORMS WILL BE ACROSS LOGAN...SEDGWICK AND PHILLIPS
COUNTIES WITH HAIL AND WINDS THE MAIN THREAT. AIRMASS WILL REMAIN
DRY ACROSS LINCOLN COUNTY WITH HUMIDITY READINGS IN THE LOW TEENS.
THIS COMBINED WITH GUSTY SOUTHERLY WINDS WILL INCREASE THE FIRE
DANGER. WILL HOIST A RED FLAG WARNING FOR LINCOLN COUNTY FROM NOON
THROUGH 8PM.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 352 PM MDT TUE MAY 6 2014

MAIN CONCERN WILL BE SEVERE POTENTIAL ON THE NORTHEAST PLAINS
WEDNESDAY EVENING AND PREIP TRENDS THROUGH WEDNESDAY NIGHT AND
EARLY THURSDAY. SURFACE COLD FRONT WILL MOVE SOUTHWARD OVER THE
NORTHEAST PLAINS WEDNESDAY EVENING WITH MAIN SEVERE THREAT ALONG
THE FRONT WITH CONVERGENCE ZONE. NAM SHOWING SURFACE BASED CAPES
FROM 1000-1500J/G ALONG WITH AMPLE SHEAR FOR THUNDERSTORMS AND
SOME POSSIBLE SEVERE. MAIN THREAT WOULD BE HAIL AND EVEN A BRIEF
TORNADO GIVEN CONVERGENCE ALONG THE FRONT. STRONG QG FORCING WILL
ALSO BE OVER THE AREA IN ADVANCE OF THE UPPER TROF WHICH WILL
SWING NORTHEAST FROM UTAH AND INTO NEBRASKA BY THURSDAY MORNING.
STILL APPEARS THE NORTHERN SECTIONS WILL DO THE BEST WITH PRECIP
AMOUNTS...WITH LESSER AMOUNTS FROM THE SOUTHERN FRONT RANGE AND
DENVER SOUTHWARD THROUGH THE PALMER DIVIDE. MAIN CHANGES TO
CURRENT FORECAST WAS TO INCREASE RAIN CHANCES TO LIKELY FOR
WEDNESDAY NIGHT OVER THE NORTHEAST PLAINS. SOME SUBSIDENCE AND
DRYING FOR THURSDAY WITH LESSER CHANCES OF RAIN.

SOME DRYING AND WARMING FOR FRIDAY AND THE WEEKEND AS COLORADO
WILL BE UNDER A NORTHWEST FLOW PATTERN. THERE WILL STILL BE
LINGERING MOISTURE FOR ISOLATED LATE DAY SHOWERS AND
THUNDERSTORMS. THE EUROPEAN AND GFS DIVERGE ON SOLUTIONS THIS
WEEKEND AS THE EUROPEAN DEVELOPS A STRONGER TROF OVER THE GREAT
BASIN WHILE THE GFS REMAINS IN A ZONAL FLOW PATTERN. FOR NOW WILL
JUST KEEP POPS LOW UNTIL A MORE CONSISTENT SOLUTION DEVELOPS.
HOWEVER IF THE EUROPEAN SOLUTION VERIFIES WILL NEED TO INCREASE
CHANCES OF PRECIP FROM LATE IN THE WEEKEND THROUGH MONDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z WEDNESDAY EVENING)
ISSUED AT 904 PM MDT TUE MAY 6 2014

SHOWER ACTIVITY TO THE NORTH OF DENVER HAS SENT NORTHERLY WINDS
DOWN ACROSS THE METRO AREA AIRPORTS. THE PRESENCE OF THE SURFACE
LOW IS GOING TO KEEP WINDS FROM RETURNING TO NORMAL DRAINAGE
PATTERNS. IT IS UNCLEAR HOW MUCH STRATUS MAY DEVELOP TO THE
NORTHEAST OF DENVER...BUT FOR NOW WILL NOT MENTION ANY LOWER
CEILINGS IN THE TAFS. THIS MAY CHANGE AFTER FURTHERY EVALUATION OF
THE EVENING MODEL RUNS.

&&

.FIRE WEATHER...
ISSUED AT 352 PM MDT TUE MAY 6 2014

AIRMASS WILL REMAIN DRY ACROSS LINCOLN COUNTY DURING THE AFTERNOON
AND EARLY EVENING...WITH HUMIDITY READINGS DROPPING INTO THE LOW
TEENS. THIS COMBINED WITH GUSTY SOUTHERLY WINDS OF 25 TO 30 MPH
AND DRY FUELS WILL CREATE RED FLAG CONDITIONS THROUGH THE EARLY
EVENING. WILL HOIST A RED FLAG WARNING FOR LINCOLN COUNTY FROM
NOON THROUGH 8PM. WINDS ARE EXPECTED TO DECREASE DURING THE
EVENING HUMIDITY READINGS INCREASING WHICH.

&&

.HYDROLOGY...
ISSUED AT 352 PM MDT TUE MAY 6 2014

SPRING FLOOD THREAT STILL LOW AT THIS TIME BUT SOME CREEKS ARE
SHOWING A SLOW RISE IN THE PAST SEVERAL DAYS. THE UPCOMING TROF
WILL COOL TEMPERATURES AND SLOW THE SNOWMELT A BIT FOR THURSDAY
AND FRIDAY.  WITH THE TROF PASSAGE MODELS ARE SHOWING SOME
SIGNIFICANT QPF (.50-1" OF RAIN) ESPECIALLY OVER NORTHERN
SECTIONS OF CWA...MAINLY LARIMER COUNTY AND STRETCHING EAST OVER
THE PLAINS. GIVE COLDER TEMPERATURES AND SOME SNOW IN THE HIGHER
FOOTHILLS DON'T SEE A HUGE INCREASE IN STREAM FLOWS FROM THIS
STORM.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT WEDNESDAY FOR COZ246-247.

&&

UPDATE...DANKERS
SHORT TERM...D-L
LONG TERM...ENTREKIN
AVIATION...DANKERS
FIRE WEATHER...D-L
HYDROLOGY...ENTREKIN
Hazardous weather outlook, May 6, 10:01 AM MST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT TUE MAY 6 2014

COZ030>051-071715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
ALONG THE NORTHERN COLORADO BORDER. GUSTY WINDS TO 35 MPH WILL BE
POSSIBLE WITH THE STORMS. OTHERWISE DRY AND WARM CONDITIONS WILL
PREVAIL TODAY...WITH TEMPERATURES SLIGHTLY COOLER THAN YESTERDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL TROUGH WILL MOVE ACROSS COLORADO LATE WEDNESDAY
AND THURSDAY...PRODUCING A CHANCE OF SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS AND NORTHEAST COLORADO PLAINS. EXPECT ELEVATED
FIRE DANGER OVER ELBERT AND LINCOLN COUNTIES WEDNESDAY AFTERNOON WITH
GUSTY SOUTHWEST WINDS AND LOW HUMIDITIES. THERE IS A SLIGHT CHANCE
FOR SEVERE STORMS OVER THE NORTHEAST PLAINS ON WEDNESDAY AFTERNOON
AND EVENING.

A COLD FRONT WILL ALSO MOVE ACROSS THE AREA WEDNESDAY
NIGHT...BRINGING MUCH COOLER TEMPERATURES ON THURSDAY. SNOW WILL
FALL OVER THE HIGHER MOUNTAINS WITH SOME ACCUMULATION POSSIBLE.
WARMER TEMPERATURES WILL RETURN THROUGH THE WEEKEND AS A SLIGHT
CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 6, 7:46 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
846 PM MDT TUE MAY 6 2014

COZ038-042-070315-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
NORTHEAST WELD COUNTY CO-
846 PM MDT TUE MAY 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
915 PM MDT...

AT 846 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF BRIGGSDALE...OR 29 MILES NORTHEAST OF GREELEY...MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GROVER AND BRIGGSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4056 10442 4077 10456 4090 10422 4064 10414
TIME...MOT...LOC 0246Z 222DEG 23KT 4073 10435

RPK
Special weather statement, May 6, 10:23 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1123 PM MDT TUE MAY 6 2014

COZ038-042>044-070615-
MORGAN COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
CENTRAL AND SOUTH WELD COUNTY CO-NORTHEAST WELD COUNTY CO-
1123 PM MDT TUE MAY 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND
NORTHWESTERN MORGAN COUNTIES UNTIL 1215 AM MDT...

AT 1122 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF HEREFORD
TO NEAR BARNESVILLE...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GROVER...BRIGGSDALE...NEW RAYMER...PAWNEE BUTTES...GALETON...
HEREFORD...KEOTA AND BARNESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4099 10357 4095 10357 4043 10387 4046 10465
      4100 10436
TIME...MOT...LOC 0522Z 261DEG 26KT 4091 10429 4049 10453

GIMMESTAD

The radar

The Cheyenne radar (KCYS), 68 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weld

When
May 6, 10:45 PM MST
Where
Weld County, 4.34 mi SE of Purcell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -104.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513632.